Texas, 2020

Hail in Texas, April 21, 2020

April 21, 2020 · NWS SJT · 2 events in 1 county or zone

An isolated supercell thunderstorm formed and split into two storms, resulting in large hail reports northwest and southeast of Haskell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated supercell thunderstorm formed and split into two storms, resulting in large hail reports northwest and southeast of Haskell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 21, 6:06 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 21, 6:06 PM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
706 PM CDT Tue Apr 21 2020

.AVIATION...
/00Z TAFS/

Gusty southeast to south winds will occur through this evening
and into the overnight hours. Low cloud cover has overspread
the southeastern part of our area with ceilings around 3000ft
at KBBD and KJCT. Additional Low cloud development/expansion
will occur to the north and northwest across our area tonight.
Ceilings overnight will be 1000-2000ft at all except our
southern terminals of KJCT and KSOA, where a period of IFR
ceilings are likely. Clearing of the cloud cover is expected
on Wednesday morning, with passage of a dryline/Pacific front.
Winds will subsequently shift to the west, and will be gusty
through late afternoon and early evening. At this time, the
chance for any showers/thunderstorms at our TAF sites, late
tonight and early Wednesday morning, looks too low for an
inclusion. However, will monitor subsequent model data and
trends with the incoming system for possible inclusion in
later TAFs.

&&

.PREV DISCUSSION... /issued 236 PM CDT Tue Apr 21 2020/

SHORT TERM...
(Tonight and Wednesday)

Afternoon visible satellite shows low clouds over the Northwest Hill
Country while mostly sunny skies were occurring elsewhere. Surface
observations indicate a roughly north to south oriented dry-line
stretches from Snyder south through Ozona while a stationary front
stretched from Big Spring southeast through Mason/San Saba counties.
With the sunny skies, temperatures are up into the low to mid 80s as
of 1 pm, with highs likely to reach the low 90s west of the dry-line
and south of the front (Northern Edwards Plateau/Concho Valley).

Tonight, the warm front will lift north through the Big Country
while the dry-line retreats west of the region, with strengthening
southerly flow bringing in high dew points (upper 60s), low clouds
and isentropic lift resulting in chances for showers. Thunderstorm
chances aren't great overnight due to a low level capping inversion,
so any storms would likely need to be elevated where moisture will
be lacking. The moist, cloudy conditions will result in warm
overnight lows in the upper 60s.

Wednesday morning, the the dry-line will quickly move west to east
across the region as an upper level trough moves into the TX
Panhandle and Oklahoma. Slightly better chances for convection will
occur along and ahead of the dry-line as it moves through the
forecast area mainly between 7 am and 1 pm Wednesday. ML CAPE (1500-
2500 J/KG) and 0-6 km bulk shear (45-50 kt) will be sufficient for
any storms to be strong to severe, with large hail and damaging
winds the main threats. However, hi-res models continue to not show
much in terms of thunderstorm chances, likely due to a potential
capping inversion. As the dry-line after moves east, dry, warm and
gusty west winds will move in behind it, with wind speeds around 15-
25 mph and gusts to 35 mph. The warm, downsloping winds will allow
highs to reach into the mid to upper 80s.

LONG TERM...
(Thursday through Wednesday)

Relatively quiet weather will continue over the next few days as no
additional rain chances have been included on Thursday and beyond. A
weak cold front will pass through the area on Friday.
However, little change will occur other than a minor drop in
temperatures for Saturday afternoon. Expect warmer temperatures to
develop for the start of next week.

FIRE WEATHER...

For the Northern Edwards Plateau and western Concho Valley, minimum
relative humidity will be in the upper single digits to low teens
Wednesday. These very dry conditions, gusty west winds of 15-25 mph,
and dry fuel conditions could lead to critical fire weather
conditions on Wednesday in the Northern Edwards Plateau and Irion
County. A Fire Weather Watch has been issued for these counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  84  54  83 /  30  20   0   0
San Angelo 	 69  89  55  87 /  30  20   0   0
Junction 	 69  89  55  87 /  20  40   0   0
Brownwood 	 66  86  54  84 /  20  40   0   0
Sweetwater 	 67  83  54  84 /  30   5   0   0
Ozona      	 67  89  55  87 /  20  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for Crockett-Irion-Schleicher-Sutton.

&&

AVIATION: 19
SHORT TERM AND FIRE WEATHER: SJH
LONG TERM: 41
Hazardous weather outlook, Apr 21, 1:46 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CDT Tue Apr 21 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CDT Tue Apr 21 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible east of an Albany to
Bronte to Sonora line this afternoon. The main hazard will be
large hail.

Thunderstorms will be possible late tonight into early Wednesday
morning. A few storms may be severe, with damaging winds and large
hail being the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe thunderstorms will be possible east of a Brownwood
to Mason line Wednesday morning into the early afternoon. The
main hazards will be large hail and damaging winds.

Critical fire weather conditions will be possible late Wednesday
morning through early Wednesday evening across Irion County and
the Northern Edwards Plateau region due to dry fuels, low humidity
and gusty west winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 21, 5:19 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
619 PM CDT Tue Apr 21 2020

TXZ066-128-139-220000-
Runnels TX-Callahan TX-Coleman TX-
619 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...
NORTHWESTERN COLEMAN AND EXTREME NORTHEASTERN RUNNELS COUNTIES UNTIL
700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Novice, or 17 miles northwest of Coleman, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Silver Valley around 635 PM CDT.

Other locations impacted by this storm include Goldsboro and Lake
Coleman.

LAT...LON 3186 9936 3193 9974 3203 9975 3209 9967
      3208 9964 3211 9963 3220 9949
TIME...MOT...LOC 2318Z 260DEG 18KT 3198 9965
Special weather statement, Apr 21, 6:18 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
718 PM CDT Tue Apr 21 2020

TXZ114-128-220100-
Shackelford TX-Callahan TX-
718 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 13 miles northeast of Baird, moving northeast at 55 mph.

Hail of half inch to penny size is likely with this storm. Winds in
excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Moran around 720 PM CDT.
  Ibex around 730 PM CDT.

Other locations impacted by this storm include Us-
180 Near The Shackelford-Stephens County Line.

LAT...LON 3252 9909 3251 9911 3247 9912 3239 9922
      3250 9937 3290 9910
TIME...MOT...LOC 0017Z 217DEG 49KT 3252 9923
Special weather statement, Apr 21, 8:04 PM CST, 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
904 PM CDT Tue Apr 21 2020

TXZ049-220230-
Fisher TX-
904 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FISHER COUNTY UNTIL
930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving north-northeast at 25 mph.

Half inch hail and winds to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Fisher
County, including the following locations... Hitson.

LAT...LON 3285 10015 3290 10034 3296 10033 3296 10015
TIME...MOT...LOC 0204Z 210DEG 22KT 3293 10020

The radar

The Dyess AFB radar (KDYX), 89 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Haskell

When
April 21, 8:38 PM CST to 8:40 PM CST
Where
Haskell County, 3.2 mi WNW of Haskell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.190, -99.800

The time was estimated based on radar.

Hail, Haskell

When
April 21, 9:36 PM CST to 9:38 PM CST
Where
Haskell County, 1.35 mi ESE of Lake Stamford
Measured
2.5 in hail
Reported by
Public
Coordinates
33.070, -99.600

The time was estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884550, 884551.